Making your own decisions about alcohol

Post by Kelly White, M.Ed., C.H.E.S., UBC Wellness Centre Coordinator

Making decisions around alcohol use is an individual choice that most students are faced with at some point during their university experience. There’s a lot to consider including whether or not to drink, how much to drink, how regularly, and what kinds of activities to take part in when drinking.

To feel comfortable in your personal decisions about drinking alcohol you can start thinking about them before you arrive at a party or start drinking. This includes knowing the facts, knowing your own values, and ultimately making up your own mind.

How alcohol affects the body

Gathering facts and information is a great way to start. In particular, it’s important to know the effects of alcohol on your body.

Your blood alcohol content (BAC) is determined by several factors including:

Should I worry about ecstasy?

 

Should I worry about Ecstasy?
zzzack via Flickr

Recent ecstasy-related deaths involving youth and young adults have put the drug in the news in recent weeks. Keep reading to learn more about ecstasy and about some of the warning signs to watch out for if you or someone you know has taken ecstasy. You can also learn more about drug use on Live Well Learn Well, and how any drug that has a negative effect on your ability to actively participate as a student can be harmful.

  1. If you took “E” and feel sick or overheated, don’t wait! Go to a hospital. By the time some people got there, it was too late and they died. (You won’t get arrested!)
  2. “E” is almost ALWAYS a combo drug. You never know what’s in it. One tab tested had: MDMA (Ecstasy), meth, coke, ketamine, DMP, and TFMPP (“Legal X”). PMMA is in “E” too, and it may have been there a while.
  3. PMMA (a toxic meth chemical) has been found in people who died taking so‐called “E”. Even by itself, “E” can cause dangerous body overheating. Overheating can cause seizures, brain damage, or death. PMMA can block the “E” high so people take more and overheat more easily. E + PMMA = more toxic.
  4. Even 1 or 2 tabs can be a problem. Some people’s bodies just can’t handle even one tab. Taking several tabs at once or over a few hours can really be bad.
  5. Using other drugs (booze, prescription or street) at the same time makes toxic effects worse.
  6. If you take “E”, always have someone sober with you to take you to hospital right away if you get sick or overheat.
  7. Best idea? Don’t do “E”, especially right now. Remember, you never know what you are really taking.

(Information in items “1” to “7” distributed by Vancouver Coastal Health and the Vancouver Police Department. Info from BC Drug & Poison Info Centre and BC Coroner Service)
(Source: John Carsley MD, VCH MHO, January 13, 2012©)